Journal of bodywork & movement therapies. 2018:
A case study of fascial manipulation method as a treatment for pain, atrophy, and skin depigmentation after pes anserine bursa corticosteroid injection [Meeting Abstract]
Creighton, A; Stecco, A; Whitelaw, A; Probst, D; Hunt, D
Introduction: Pain, atrophy, and skin depigmentation are known side effects of corticosteroid injection, which can result in dysfunction of the superficial and deep fascia. Increase of stiffness in the superficial fascia can generate an entrapment of the cutaneous nerves with consequential alteration of the fat and skin (Stecco et al 2016), while stiffness of the deep fascia can irritate the nociceptor and generate decrease of sliding with the underlying muscle (Stecco et al 2013). We describe a case study of Fascial Manipulation (FM) to the superficial and deep fascia, resulting in the resolution of soft tissue atrophy and skin depigmentation at the injection site as well as decreased pain after a steroid injection into the pes anserine bursa. A 23-year-old female presented with three years of left medial knee pain that started abruptly after a fall. The patient was treated with a pes anserine bursa injection of triamcinolone. Three months after the injection, the patient developed an indentation and discoloration on the medial aspect of the left knee. Fourteen months post-injection the patient began FM. Methods: Ten sessions of FM targeting the superficial and deep fascia were performed. Results: The patient had near resolution of the discoloration and indentation at the pes anserine bursa with minimal to no pain at twenty-one month follow-up. Conclusion: FM is a potential treatment for the known side-effects of pain, atrophy, and skin depigmentation following an extra-articular soft tissue corticosteroid injection. References: Stecco, A., Gesi, M., Stecco, C., Stern, R., 2013. Fascial components of the myofascial pain syndrome. Curr Pain Headache Rep. 8, 352. Stecco, A., Stern, R., Fantoni, I., De Caro, R., Stecco, C., 2016. Fascial Disorders: Implications for Treatment. PM R. 8, 161-168.